Alert archive / Indiana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 164, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 20, 2019, 2:00 PM EDT for 6 counties in Indiana. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2019, 2:00 PM EDT (18:00 UTC)
- Expired
- Aug 20, 2019, 2:30 PM EDT
- In force
- 30 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, IN, Hendricks County, IN, Morgan County, IN, Owen County, IN, Parke County, IN, Putnam County, IN
The radar
The Indianapolis radar (KIND), 45 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 2:01 PM EDT | TSTM WND DMG | 2 Nw Greencastle, IN | EMERGENCY MANAGER REPORTS TREES AND TREE LIMBS DOWN ACROSS THE COUNTY WITH SOME ON CARS. |
| Aug 20, 2:35 PM EDT | TSTM WND DMG | Danville, IN | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM DANVILLE. SEVERAL LARGE TREES DOWN ACROSS DANVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2352 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1046 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
791
WUUS53 KIND 201800
SVRIND
INC021-063-109-119-121-133-201830-
/O.NEW.KIND.SV.W.0164.190820T1800Z-190820T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
200 PM EDT Tue Aug 20 2019
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Western Morgan County in central Indiana...
Southern Hendricks County in central Indiana...
Central Clay County in west central Indiana...
Southeastern Parke County in west central Indiana...
Northern Owen County in west central Indiana...
Putnam County in west central Indiana...
* Until 230 PM EDT.
* At 200 PM EDT, severe thunderstorms were located along a line
extending from 11 miles west of Danville to 10 miles northwest of
Spencer, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Plainfield, Greencastle, Danville, Brazil, Avon, Cloverdale,
Monrovia, Clayton, Roachdale, Knightsville, Gosport, Bainbridge,
Paragon, Harmony, Fillmore, Coatesville, Amo, Russellville,
Stilesville and Center Point.
This includes Interstate 70 between mile markers 22 and 63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3987 8702 3987 8684 3977 8638 3934 8650
3934 8663 3936 8665 3933 8666 3933 8669
3935 8717
TIME...MOT...LOC 1800Z 288DEG 31KT 3980 8673 3935 8694
HAIL...1.00IN
WIND...60MPH
$$
CP1 follow-up statement
921
WWUS53 KIND 201824
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
224 PM EDT Tue Aug 20 2019
INC121-201830-
/O.CAN.KIND.SV.W.0164.000000T0000Z-190820T1830Z/
Parke IN-
224 PM EDT Tue Aug 20 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PARKE COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
central, south central and west central Indiana.
LAT...LON 3987 8692 3987 8684 3977 8638 3934 8650
3934 8663 3936 8665 3933 8666 3933 8672
3934 8699
TIME...MOT...LOC 1820Z 271DEG 42KT 3981 8650 3958 8651 3933 8660
$$
INC021-063-109-119-133-201830-
/O.CON.KIND.SV.W.0164.000000T0000Z-190820T1830Z/
Morgan IN-Hendricks IN-Clay IN-Owen IN-Putnam IN-
224 PM EDT Tue Aug 20 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR WESTERN MORGAN...SOUTHERN HENDRICKS...EAST CENTRAL CLAY...
NORTHERN OWEN AND PUTNAM COUNTIES...
At 220 PM EDT, severe thunderstorms were located along a line
extending from near Danville to 7 miles west of Mooresville to 9
miles east of Spencer, moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Emergency management. At 201 PM, trees and tree limbs were
reported down all across Putnam County.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Plainfield, Greencastle, Danville, Avon, Cloverdale, Monrovia,
Clayton, Roachdale, Gosport, Bainbridge, Paragon, Fillmore,
Coatesville, Amo, Stilesville, Quincy, Carpentersville, Groveland,
Belle Union and Little Point.
This includes Interstate 70 between mile markers 32 and 63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across Putnam County, heading into Morgan and Hendricks
Counties. SEEK SHELTER NOW inside a sturdy structure and stay away
from windows.
Wind damage with these storms may occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3987 8692 3987 8684 3977 8638 3934 8650
3934 8663 3936 8665 3933 8666 3933 8672
3934 8699
TIME...MOT...LOC 1820Z 271DEG 42KT 3981 8650 3958 8651 3933 8660
HAIL...<.75IN
WIND...60MPH
$$
MRDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 12:34 PM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, Aug 20, 12:34 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1234 PM EDT Tue Aug 20 2019 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 226 AM EDT Tue Aug 20 2019 An upper level weather disturbance over the plains is expected to generate thunderstorms this morning and push them across Central Indiana this afternoon. More storms will be possible on Wednesday afternoon and evening as a cold front is expected to push across Indiana. In the wake of the cold front...mainly dry and cooler weather will be expected for the end of the work week and weekend as Canadian high pressure builds across the Great Lakes. Chances for for showers and storms will return to the area early next work week. && .NEAR TERM /Rest of Today/... Issued at 1040 AM EDT Tue Aug 20 2019 For the morning update...added some PoPs this morning for isolated to widely scattered convection seen over northeast and east central Indiana, as well as a couple over east central Illinois. Current timing of squall line in Illinois brings it to the northwestern/western counties of the forecast area between noon and 1 pm. Still some uncertainty regarding the maintenance of severe potential given the solid cirrus shield out ahead of it heading this way, but even given that still looking at over 3000 J/kg of CAPE over the southwestern counties already at 10 am with CIN rapidly diminishing. The shear over central Indiana is less than that over western/central Illinois, but is progged to increase this afternoon. Relevant parts of previous discussion follow... Main possible severe threat today will be damaging winds. The GFS and NAM bring the short wave over IA across Indiana this afternoon...interacting with the very warm and moist air mass in place across the area. HRRR continues with the ongoing development and pushed these storms to Indiana near 16Z-18Z. As these storms advance toward the area forecast soundings show convective temps in the upper 80s and CAPE over 3000 J/KG. GFS/NAM Lower level shear suggest best values across SW Indiana this afternoon. Overall many things here pointing to convection...favorable airmass with a trigger already from previous storms that have already started. Only caveat is severe threat as timing for diurnal MCS's usually put the timing in the decaying stage. Furthermore CI blowoff could limit heating. Nonetheless...will trend pops mainly this afternoon and evening higher than the NBM and trend highs today close to persistence. && .SHORT TERM /Tonight through Thursday Night/... Issued at 226 AM EDT Tue Aug 20 2019 Mainly calm weather looks in store tonight and Wednesday. The GFS and NAM continue to show the NW flow in place aloft and at this point...fail to show much in the way of an upper wave poised to push across the area. High pressure still looks to remain in place at the surface. Model continue to hint at low pops as dew point remain very moist...in the mid 70s. Thus will focus only on diurnal convection on Wednesday afternoon...carrying some chc pops. Will trend lows and highs warmer than the NBM on Tonight and Wednesday. A stronger short wave is suggested to push across the area on Wednesday night..along with a an associated cold front. Again a favorable air mass for storms will be in place. Forecast soundings trend toward a saturated column on Wednesday Night with pwats over 1.77. Thus will trend pops here at or above the NBM. As for temps will trend lows warmer given the expected rain. On Thursday and Thursday night forecast soundings dry out dramatically as the upper and lower level flow become much more northerly as a larger wave aloft sags out of Canada and high pressure builds across the Great lakes. Thus will trend toward dry weather and stick close to the NBM in temps. && .LONG TERM /Friday through Monday Night/... Issued at 404 AM EDT Tue Aug 20 2019 Below normal temperatures will prevail for much of the extended period in the wake of a cold front. This front will settle into the Tennessee Valley and finally Southeast U.S. by Friday, so the best chances for any showers and thunderstorms on Friday will be across the southern half of central Indiana. This is a low confidence forecast though as a large ridge of high pressure strengthens over the Great Lakes Region simultaneously. And, this will be the case through most of the weekend, just low chances for daily showers and thunderstorms across the southern portions of the forecast area. It won't be until Monday when shower and thunderstorm chances increase as a warm front shifts into the region also bringing high temperatures back into the mid 80s after mid 70s (N) to low 80s (S) from Friday through Sunday. && .AVIATION /Discussion for 20/18Z TAF Issuance/... Issued at 1224 PM EDT Tue Aug 20 2019 MVFR to IFR conditions expected during afternoon convection with VFR conditions expected afterwards. MVFR to IFR ceilings and visibilities possible again tomorrow morning due to fog and clouds. An active period expected with a line of thunderstorms moving in towards central Indiana at this time. Current thoughts are for arrival at HUF and LAF around 18Z. BMG and IND will be impacted likely between 19 and 20Z. Brief wind gusts in excess of 30 kts possible with best chances for strong winds at HUF and LAF. Quiet weather is expected afterwards before chances for low ceilings and fog return tomorrow morning with plenty of low level moisture and nearly calm winds expected. Confidence is still fairly low on extent of this with best chances near LAF. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Puma NEAR TERM...Puma/CP SHORT TERM...Puma LONG TERM....TDUD AVIATION...White
Hazardous weather outlook, Aug 20, 10:10 AM EDT, 3 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 1010 AM EDT Tue Aug 20 2019 INZ021-028>031-035>049-051>057-060>065-067>072-211415- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 1010 AM EDT Tue Aug 20 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Severe thunderstorms are possible this afternoon into the evening. Hazards: Damaging winds, heavy rain, lightning, isolated tornadoes, hail. Timing: Most likely window for severe storms noon to 6 pm. Discussion: An upper level weather disturbance in combination with a warm and humid air mass across Central Indiana may produce severe thunderstorms this afternoon into the evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Outlook: Thunderstorms will be possible at times through Sunday Discussion: A series of weak upper level weather disturbances will interact with lingering surface boundary to bring some chances for showers and storms to much of central Indiana. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Aug 20, 1:30 PM EDT, 30 minutes before
Special Weather Statement National Weather Service Indianapolis IN 130 PM EDT Tue Aug 20 2019 INZ052-053-201815- Owen IN-Clay IN- 130 PM EDT Tue Aug 20 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLAY AND OWEN COUNTIES UNTIL 215 PM EDT... At 130 PM EDT, Doppler radar was tracking a strong thunderstorm 16 miles west of Spencer, or 20 miles southeast of Terre Haute, moving east at 25 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Spencer, Jasonville, Clay City, Patricksburg, Coal City, Coalmont, Cory, Saline City, Bowling Green, McCormicks Creek State Park, Devore and Freedom. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3938 8724 3944 8673 3917 8672 3917 8723 TIME...MOT...LOC 1730Z 264DEG 21KT 3928 8708 CP
Local storm report, Aug 20, 1:35 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
135 PM EDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 PM TSTM WND DMG 4 NNW COVINGTON 40.20N 87.41W
08/20/2019 WARREN IN LAW ENFORCEMENT
A TREE WAS REPORTED DOWN ALONG STATE ROUTE
263 NEAR COUNTY ROAD 500 WEST. TIME IS
APPROXIMATE BASED ON RADAR.
&&
MRDLocal storm report, Aug 20, 1:41 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
141 PM EDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 PM TSTM WND DMG TERRE HAUTE 39.47N 87.38W
08/20/2019 VIGO IN AMATEUR RADIO
UTILITY LINE DOWN
&&
BHHLocal storm report, Aug 20, 1:53 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
153 PM EDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 PM TSTM WND DMG 4 SW WAYNETOWN 40.05N 87.12W
08/20/2019 FOUNTAIN IN BROADCAST MEDIA
LARGE LIMBS REPORTED DOWN
&&
BHHLocal storm report, Aug 20, 1:55 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
155 PM EDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM TSTM WND GST COAL CITY 39.23N 87.05W
08/20/2019 E60 MPH OWEN IN PUBLIC
DIME SIZED HAIL WAS ALSO NOTED.
&&
MRDLocal storm report, Aug 20, 1:56 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
156 PM EDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND DMG VEEDERSBURG 40.11N 87.26W
08/20/2019 FOUNTAIN IN PUBLIC
UTILITY LINES DOWN
&&
BHHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 12:33 PM EDT | Special Weather Statement | IND | Clay, Vigo | 42 min |
| Aug 20, 12:52 PM EDT | Special Weather Statement | IND | Vigo | 23 min |
| Aug 20, 1:04 PM EDT | Special Weather Statement | IND | Parke, Vermillion | 41 min |
| Aug 20, 1:11 PM EDT | Special Weather Statement | IND | Greene | 49 min |
| Aug 20, 1:22 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Parke, Tippecanoe, Warren | 38 min |
| Aug 20, 1:30 PM EDT | Special Weather Statement | IND | Clay, Owen | 45 min |
| Aug 20, 1:47 PM EDT | Severe Thunderstorm Warning | IND | Clay, Greene, Monroe, Owen | 43 min |
| Aug 20, 1:54 PM EDT | Severe Thunderstorm Warning | IND | Boone, Carroll, Clinton, Hendricks, Howard, Montgomery and 2 more | 36 min |
| Aug 20, 2:23 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hamilton, Hendricks, Johnson, Marion, Morgan | 37 min |
| Aug 20, 2:30 PM EDT | Severe Thunderstorm Warning | IND | Clay, Daviess, Greene, Knox, Lawrence, Martin and 3 more | 45 min |
| Aug 20, 2:45 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Johnson, Monroe, Morgan, Shelby | 30 min |
| Aug 20, 2:58 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Hancock, Johnson, Marion, Morgan and 1 more | 32 min |
| Aug 20, 3:01 PM EDT | Severe Thunderstorm Warning | IND | Decatur, Rush | 29 min |
| Aug 20, 3:14 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Lawrence, Martin | 20 min |
| Aug 20, 3:26 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Hancock, Rush, Shelby | 49 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.